Wyoming, 2013

Hail and Damaging Wind in Wyoming, September 4, 2013

September 4, 2013 · NWS UNR · 2 events in 1 county or zone

A thunderstorm briefly became severe over southern Crook County, producing hail and gusty winds near Sundance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over southern Crook County, producing hail and gusty winds near Sundance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 8:37 PM MST, 48 minutes earlier.

Area forecast discussion, Sep 4, 8:37 PM MST, 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
937 PM MDT WED SEP 4 2013

.UPDATE...
ISSUED AT 932 PM MDT WED SEP 4 2013

03Z SURFACE ANALYSIS SHOWED FRONTAL BOUNDARY FROM CENTRAL MT INTO
CENTRAL NE. SHRA/TSRA STILL FIRING ALONG IT IN AN ENVIRONMENT
CHARACTERIZED BY 1-2KJ/KG MUCAPE AND 15-20M/S 0-6KM BULK SHEAR.
MUCIN PRESENT...BUT NOT ENOUGH TO KEEP LOW COVERAGE ACTIVITY FROM
OCCURRING OVERNIGHT. FORECAST UPDATING TO EXPAND POPS EASTWARD
OVERNIGHT.

&&

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 146 PM MDT WED SEP 4 2013

UPPER LEVEL ANALYSIS HAS HIGH CENTER OVER EASTERN COLORADO WITH
RIDGE EXTENDING NORTH INTO SOUTHWESTERN CANADA. MONSOONAL MOISTURE
CONTINUES TO PIVOT INTO THE CENTRAL ROCKIES AND NORTHERN PLAINS.
SKIES ARE MOSTLY CLEAR ACROSS THE AREA...WITH WEAK CONVECTION
FIRING ACROSS THE BLACK HILLS. AT THE SURFACE...A WEAK STATIONARY
BOUNDARY IS DRAPED ACROSS WESTERN SOUTH DAKOTA WITH CANADIAN HIGH
PRESSURE SLIDING IN FROM THE NORTHEAST. TEMPERATURES ARE IN THE
80S TO AROUND 90 DEGREES...WITH LIGHT EAST TO SOUTHEAST WINDS.

WEAK BOUNDARY ACROSS THE HILLS WILL BE THE FOCUS FOR SHOWERS AND
STORMS THIS AFTERNOON AND EVENING. CAP HAS BEEN SLOWLY ERODING
THIS AFTERNOON...AND BEST INSTABILITY AXIS PER MODEL SOUNDINGS
RUNS FROM SOUTHEAST MONTANA THROUGH THE BLACK HILLS INTO THE
NEBRASKA PANHANDLE. ROUGHLY 1000-1500 J/KG CAPE AND SUFFICIENT
SHEAR WILL SUPPORT A FEW STRONGER STORMS ACROSS THE AREA. THE MAIN
CONCERN WILL BE HAIL AND DAMAGING WINDS.

STORM THREAT WILL DIMINISH LATER TONIGHT AS ATMOSPHERE STABILIZES
AND BEST UPPER DYNAMICS SHIFT INTO NORTH DAKOTA. TEMPERATURES WILL
BE MILD OVERNIGHT...WITH READINGS FALLING INTO 50S AND 60S.

UPPER RIDGE REMAINS OVER THE NORTHERN PLAINS FOR THURSDAY...AS
WEAK SURFACE BOUNDARY REMAINS OVER WESTERN SOUTH DAKOTA. ANOTHER
WEAK UPPER LEVEL SHORTWAVE WILL BRING A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS TO PARTS OF NORTHEAST WYOMING AND THE BLACK
HILLS AREA. TEMPERATURES WILL REMAIN ABOVE AVERAGE...WITH HIGHS
CLIMBING INTO THE MID 80S TO UPPER 90S. OVERNIGHT LOWS WILL BE
WELL ABOVE AVERAGE...IN THE 60S TO AROUND 70 DEGREES.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 146 PM MDT WED SEP 4 2013

LONG WAVE RIDGE REMAINS IN PLACE JUST WEST OF OUR CWA WITH LONG WAVE
TROFS OVER EACH COAST OF THE US. STRONG SHORT WAVE TROF IS FCST BY
GFS TO MOVE OUT OF THE WEST COAST LONG WAVE TROF TO ERN MT BY 12Z
MON...THOUGH A BIT WEAKER THAN YESTERDAYS RUN. AS THIS TROF
CONTINUES E WARD...THE LONG WAVE RIDGE UNDERGOES DISCONTINUOUS
RETROGRESSION AND THEN AMPLIFIES WHILE MOVING SLOWLY E WARD. GFS
FCST HAS IT NEAR 135W BY 12Z WED. THE ECMWF IS SLOWER AND SOMEWHAT
STRONGER WITH THE SHORT WAVE TROF AND A LITTLE FARTHER WEST WITH THE
LONG WAVE RIDGE BY MID WEEK. WEAK SFC CYCLOGENESIS OVER WRN SD AND
ERN WY RESULTS FROM THE APPROACH OF THE SHORT WAVE
TROF...ACCOMPANIED BY A SOUTHWARD SURGE OF COOLER AIR OVER OUR CWA
AND HIGHER PRECIP CHANCES.  TIMING OF BOTH MAY BE LATER THAN IN
PRESENT FCSTS IF ECMWF IS CLOSER THAN GFS.

TEMPERATURES WILL REMAIN ON THE VERY WARM SIDE UNTIL THE COLD FRONT
APPROACHES AND PASSES MONDAY AND TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 932 PM MDT WED SEP 4 2013

ISOLATED TSRA ARE EXPECTED OVERNIGHT WITH LOCAL MVFR CIGS/VSBYS.
OTHERWISE VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...HELGESON
SHORT TERM...15
LONG TERM...BARBER
AVIATION...HELGESON
Hazardous weather outlook, Sep 4, 2:41 AM MST, 18 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
341 AM MDT WED SEP 4 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
341 AM MDT (441 AM CDT) WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS THE REMAINDER OF THIS WEEK. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Sep 4, 6:07 PM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
707 PM MDT WED SEP 4 2013

SDZ028-029-050145-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-
707 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND WESTERN
PENNINGTON COUNTIES UNTIL 745 PM MDT...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF MOON...OR 15 MILES EAST OF
DOWNTOWN NEWCASTLE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AREAS SOUTH AND EAST
OF MOON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4392 10356 4376 10371 4387 10405 4398 10398
TIME...MOT...LOC 0106Z 289DEG 16KT 4389 10389

POJORLIE
Local storm report, Sep 4, 7:00 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
800 PM MDT WED SEP 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 N DOWNTOWN CUSTER     43.80N 103.60W
09/04/2013  E1.50 INCH       CUSTER             SD   PUBLIC

&&

POJORLIE
Special weather statement, Sep 4, 7:05 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MDT WED SEP 4 2013

SDZ029-WYZ058-050230-
SOUTHERN BLACK HILLS SD-WESTON WY-
805 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 830 PM MDT...

AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF DEWEY...OR 23 MILES NORTHWEST OF
EDGEMONT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEWEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4349 10407 4349 10424 4350 10432 4352 10435
      4378 10402 4349 10399 4347 10402 4348 10406
TIME...MOT...LOC 0206Z 226DEG 21KT 4352 10417

HELGESON
Special weather statement, Sep 4, 7:33 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT WED SEP 4 2013

SDZ029-WYZ058-050330-
SOUTHERN BLACK HILLS SD-WESTON WY-
833 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN
CUSTER COUNTIES UNTIL 930 PM MDT...

AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF DEWEY...OR 20 MILES SOUTHEAST OF
DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN CUSTER...
  JEWEL CAVE...
  SANATOR...
  CRAZY HORSE MEMORIAL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4363 10419 4386 10389 4386 10364 4370 10351
      4350 10401
TIME...MOT...LOC 0233Z 232DEG 21KT 4361 10399

HELGESON
Special weather statement, Sep 4, 9:15 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 PM MDT WED SEP 4 2013

WYZ054-050515-
NORTHERN CAMPBELL WY-
1015 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
1115 PM MDT...

AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF SPOTTED HORSE...OR 38 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOTTED HORSE...
  RECLUSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4481 10602 4483 10602 4492 10554 4456 10557
      4459 10602 4480 10603
TIME...MOT...LOC 0415Z 264DEG 18KT 4472 10596

HELGESON
Special weather statement, Sep 4, 9:17 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1017 PM MDT WED SEP 4 2013

WYZ056-057-050500-
WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1017 PM MDT WED SEP 4 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK COUNTY UNTIL 1100
PM MDT...

AT 1015 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DEVILS TOWER TO 6
MILES NORTH OF INYAN KARA MOUNTAIN...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  SUNDANCE...
  WARREN PEAK...
  HULETT...
  ALVA...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 172 AND
202...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4479 10444 4444 10404 4434 10406 4422 10446
      4452 10499
TIME...MOT...LOC 0418Z 248DEG 18KT 4464 10468 4430 10430

HELGESON

The radar

The Rapid City radar (KUDX), 134 km away, was scanning. The volume nearest the first event began at 04:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crook

When
September 4, 9:25 PM MST
Where
Crook County, 5 mi NW of Sundance
Measured
0.88 in hail
Reported by
Public
Coordinates
44.461, -104.452

The ground was covered with hail.

Thunderstorm Wind, Crook

When
September 4, 9:25 PM MST
Where
Crook County, 4.82 mi NW of Sundance
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -104.460

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474556, 474557.